COLORADO HEAT WAVE SPIKES RISK OF DANGEROUS OVERHEATING FOR THOSE TAKING PSYCHIATRIC DRUGS

 

By Petr Kratochvil
Image by Petr Kratochvil

Colorado’s current heat wave increases the risk of heat-related illness and death for those taking psychiatric drugs, most especially antipsychotic and “ADHD” drugs.

Psychiatric drugs cause people taking them to be less sensitive to signals from their body.  Many of the drugs also directly interfere with the body’s ability to respond to heat.  As a result, individuals taking psychiatric drugs can overheat when temperatures soar and not realize it, running a greater risk of heat exhaustion or life-threatening heat stroke.

According to the University of Maryland Medical Center, psychiatric drugs that interfere with the body’s ability to cool itself down include antipsychotics, tranquilizers, and tricyclic antidepressants.   These drugs make individuals more susceptible to dangerous overheating.

Antipsychotic drugs, in particular, are known to increase the risk of heat stroke, as evidenced by a medical alert issued in April by the New York Office of Mental Health.  Children and the elderly – the most physically vulnerable – who are taking antipsychotic drugs face a still higher risk.

The risk of heat-related illness and death is also increased by stimulants, including the stimulant drugs prescribed for so-called ADHD.

Stimulant drugs raise body temperature, as well as interfere with the body’s ability to cool itself down, so that high summer temperatures cause body temperatures already elevated by these drugs to go higher still.

Those taking psychiatric drugs should limit their exposure to summer heat and strenuous activity and drink plenty of water.  Seek medical attention for someone who becomes disoriented, whose skin is dry and hot, or who has difficulty waking up, with particular attention paid to children and the elderly.

WARNING: Anyone wishing to discontinue a psychiatric drug is cautioned to do so only under the supervision of a competent medical doctor because of potentially dangerous withdrawal symptoms.

If you or someone you know has experienced adverse effects from psychiatric drugs, we want to talk to you.  You can contact us privately by clicking here or by calling 303-789-5225. All information will be kept in the strictest confidence. We welcome your comments on this article below.

RSS
Facebook
Google+
http://psychiatricfraud.org/2012/06/heat-wave-spikes-risk/

Leave a Reply

Your email address will not be published. Required fields are marked *

*